MAUDE Adverse Event Report: COOK IRELAND LTD ZIMMON BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD ZIMMON BILIARY STENT; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G21369
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
The pigtail curve broke off but is still attached."as per complaint form": the pigtail curve of the stents is broken but still attached.In one case they realized it already outside of the scope in the other case they realized it after implantation of the stent and decided to keep the stent in place.Please note : nothing is detached in the body! fda mdr reporting required: this event meets the criteria of an fda ¿serious injury¿ report as per fda guidelines ¿medical device reporting for manufacturers (2016)¿ section 2.13 and 2.15 based on the assumption that an additional procedure will be required to remove the broken stent also reportable based on the device malfunction reporting precedence for this device family for the issue of ¿stent fracture'.No adverse effects to the patient have been reported as occurring.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4).Cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington, indiana, 47402-4195.Importer site establishment registration number: (b)(4).Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
 
Additional Manufacturer Narrative
1 x zso-8-4 of lot number cf1581651 was not returned to cirl for an evaluation.This complaint is linked to a second investigation.This investigation reflects the investigation into the stent that was placed in the patient and the other investigation captures the investigation into zso-8-4 stent that was not place in the patient.With the information provided, a document based investigation was completed images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer single poor quality image from an endoscopy, along with the complaint report, were submitted for review.Single poor quality endoscopic image demonstrates what is reported to be a zimmon biliary stent extending out of the ampulla.There is an irregular fracture extending through the wall of the stent, which appears to be along the outer curvature pigtail loop positioned in the duodenum.This disruption of the stent appears to involve at least 50% of the circumference of the stent and the margins are very irregular.There is no other relevant information garnered from this single image.In regards to the single image submitted, the complaint report states "they realized it after implantation of the stent and decided to keep the stent in place." reviewing the complaint report, there does not appear to be any indication of misuse of the biliary stent.It states the patient had an ercp and sphincterotomy, presumably for stone disease, although not specified.Given the configuration of the fracture, and its presence at deployment, this suggests that there was a defect in the material and not a result of abnormal stresses or configuration during attempted placement.In addition, the suggestion that a second fracture had been discovered in a separate stent, suggest that may be a problem with either the lot of manufactured stents, if they were from the same lot, and/or potentially an issue with how the stents were being stored and/or handled prior to deployment.It appears the fracture is along the outer curvature of the pigtail loop, adjacent to one of the drainage holes, which would be one of the weaker spots of the stent.However, per the complaint report, there was no discussion of any significant resistance encountered while either loading the stent or deploying the stent in the appropriate location.The stent was left in this position, which is arguably not ideal, as the disruption of the stent's integrity will likely lead to extension of this fracture.Given the location of the fracture, right at the ampulla, if the pigtail loop completely fractures off, this may result in the remaining portion of the stent retracting into the common bile duct, which can be more difficult to remove as opposed to the stent in the current location.Fortunately, the patient would likely pass the distal fractured component of the stent without issues if and/or when the fracture completely extends across the stent.In the current location and configuration, the stent should still function to allow bile to drain through the stent.Prior to distribution zso-8-4 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for zso-8-4 of lot number cf1581651 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number cf1581651.It should be noted that the instructions for use (ifu0045-6) states the following: ¿visually inspect with particular attention to kinks, bends and breaks.If any abnormality is detected that would prohibit proper working condition, do not use.¿ ¿care must be exercised when straightening the pigtail curls in order to avoid kinking or breaking the stent.¿ a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to the excessive force as the stent was straightened with the straightener.It is possible that excessive force caused the stent to crack and fracture.The stent was left in place and an imaging review provided states that the stent should still function as intended and drain correctly and that there was no evidence of misuse from the image provided.There are number of possible reasons the stent cracked, the material is weakest on the pigtail at the sideport holes where it cracked.The damaged may have occurred during handling or storage prior to the procedure.Per input from engineering.As this also occurred to a second stent of the same lot number in the same procedure.However, the damage was noted on that stent prior to placement.In this investigation, the user didn¿t realize this stent was damaged until after implantation and decided to keep the stent in place.Complaint is confirmed as the failure was verified in the image.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description

Brand Name
ZIMMON BILIARY STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8748503
Report Number3001845648-2019-00295
Device Sequence Number16566498
Product Code FGE
UDI-Device Identifier00827002213692
UDI-Public(01)00827002213692(17)220131(10)CF1581651
Combination Product (Y/N)N
PMA/510(K) Number
K851962
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2022
Device Model NumberG21369
Device Catalogue NumberZSO-8-4
Device Lot NumberCF1581651
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date06/05/2019
Event Location Hospital
Initial Date Received by Manufacturer 06/06/2019
Supplement Date Received by Manufacturer06/06/2019
06/06/2019
06/06/2019
Initial Report FDA Received Date07/01/2019
Supplement Report FDA Received Date07/30/2019
08/27/2019
09/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;